Over The Counter (OTC) Medication 101

There can be a lot of confusion when presented with the options on an "Over The Counter" shelf. There are only a few basic OTC MEdications which are coomonly found in multiple mixtures. The basic elements are are follows:

IBUPROFEN. (aka MOTRIN or ADVIL) This actually has three properties - reduces pain, reduces inflammation (microscopic), and reduces fever. A very basic rule for dosing IBUPROFEN is to take the patient's weight and multiply by 4. For example, a patient who weights 100 pounds would take (100 x 4 = 400) 400 mg. The maximium dose of IBUPROFEN is 2400 mg in one day. To space doses out equally, one can take 200 mg every 2 hours, 400 mg every 4 hours, 600 mg every 6 hours, or 800 mg every 8 hours. Taking more than this can cause injury to the KIDNEYS. It can also cause problems with stomach irritation/ulcers. NAPROSYN, NAPROXEN, or ALEVE are in the same category as IBUPROFEN. They are all NSAIDS, or Non-Steroidal Anti-inflamatories.

ACETAMINOPHEN. (aka TYLENOL) This only has TWO properties - reduces pain and reduces fever. This ingredient is common to MOST OTC preparations. A very basic rule for dosing ACETAMINOPHEN is to take the patient's weight and multiply by 6.5. For example, a patient who weights 100 pounds would take (100 x 6.5 = 650) 650 mg. The maximium dose of ACETAMINOPHEN is 4000 mg in one day. Most patients will take 325 mg to 650 mg every 4-6 hours. It also comes in 500 mg tablets (labeled as EXTRA STRENGTH) every 4 hours. A full grown adult may take 1000 mg every 6 hours for the maximum of 4000 mg in a single day. Taking more than this can injury the LIVER.

DIPHENHYDRAMINE. (aka BENADRYL) This is an anti-histamine which has been around for a long time. It has been used by many for allergies. This is what Will Smith took in the Movie "Hitch" when he was having an allergic reaction to shellfish. He then got very goofy - presumably from the alcohol content in a liquid preparation. The OTC Medication industry has capitalized on DIPHENHYDRAMINE by using it primarily for its side effect of SLEEPINESS. Anything "PM" has DIPHENHYDRAMINE (or a similar agent) in it. "Daytime" preparations do NOT. That's the big secret behind "Daytime" and "Nighttime" NYQUIL. A maximum dose of DIPHENHYDRAMINE is 25 mg every 6 hours.

PSEUDOEPHEDRINE. (aka SUDAFED or SUDAGEST) This is a decongestant used to dry up secretions making it great for nasal congestion and plugged ears. This medication is steeped in controversy, however! There are only a few states which have made this medication hard to obtain because of its widespread misuse (PSEUDOEPHEDRINE can be used to synthesize METHAMPHETAMINE). Oregon and Washington (the birth/epi-center of the Meth crisis) are two of those states requiring a physician's prescription to obtain this medication. There are alternatives such as PHENYLEPHRINE and EPHEDRINE which can NOT be synthesized into METH. These are the OTC preparations in Oregon which do not require a prescription. Some say these work just as well as a decongestant - usually people who have never been congested an tried the OTC alternative. It is our experience that PSEUDOEPHEDRINE is much more capable as a decongestant. Adults typically take 30-60 mg every 6-8 hours. Common side effects include a racing heart and a sense of activation (making it difficult for people to then fall asleep.

GUAIFENESIN. (aka MUCINEX) This is known as an "expectorant." It breaks up mucous so that it can then be coughed out. It works as a "mucolytic" - breaking the surface tension of the mucous. WATER also does this, which is one of many great reasons to hydrate well at all times. This is typically taken as 600 mg twice a day.